Alert archive / Mississippi / River Flood Advisories in 2020

River Flood Advisory 21, NWS Memphis, TN

February 15, 2020Coahoma County, Tunica County, Mississippi; Lee County, Phillips County, Arkansas

NWS Memphis, TN issued this river flood advisory at Feb 15, 2020, 12:27 PM CST for Coahoma County, Tunica County, Mississippi; Lee County, Phillips County, Arkansas. It was in force for 4 days.

The area

The outline as issued.

The facts

Issued
Feb 15, 2020, 12:27 PM CST (18:27 UTC)
Expired
Feb 19, 2020, 3:26 PM CST
In force
4 days
Issued by
NWS Memphis, TN
Area
Storm-based polygon

Counties Lee County, AR, Phillips County, AR, Coahoma County, MS, Tunica County, MS

The radar

The Memphis radar (KNQA), 130 km from the middle of the area, began a volume at 18:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Mississippi River at Helena (HEEA4).

Action stage
40 ft
Minor stage
44 ft
Moderate stage
50 ft
Major stage
55 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

952 
WGUS84 KMEG 151827
FLSMEG
Flood Advisory
National Weather Service Memphis TN
1227 PM CST Sat Feb 15 2020

...The National Weather Service in Memphis TN has issued a Flood 
Advisory for the Mississippi River...

  Mississippi River at Helena affecting Lee...Phillips...Coahoma and
  Tunica Counties 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The next River Statement will be issued this evening or sooner if conditions
warrant.

For graphical river and flood information...please go to 
www.weather.gov and click near Memphis on the map, then select Rivers
and Lakes.

Do not drive through flooded areas...turn around don't drown.

Stay tuned to your weather radio and your local news media for the 
latest river information.

&&

ARC077-107-MSC027-143-161827-
/O.NEW.KMEG.FL.Y.0021.200215T1827Z-200219T2126Z/
/HEEA4.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
1227 PM CST Sat Feb 15 2020

The National Weather Service in Memphis TN has issued a
* Flood Advisory for
  the Mississippi River at Helena
* from Saturday February 15 until Wednesday February 19.
* At 12 PM Saturday the stage was 38.3 feet.
* Flood stage is 44.0 feet.
* Forecast...The river will rise to near 43.5 feet Saturday February 
  22.
* At 44.0 feet...In Arkansas, road to landing east of downtown Helena
  is flooded. In Mississippi, cabin areas east of Desoto Lake are 
  flooding. Industries north of Friars Point, Mississippi are 
  flooding.

&&

LAT...LON 3455 9070 3455 9059 3450 9051 3412 9066
      3413 9107                       

$$
7 follow-up statements
352 
WGUS84 KMEG 160054
FLSMEG
Flood Advisory
National Weather Service Memphis TN
654 PM CST Sat Feb 15 2020

...The Flood Advisory continues for the Mississippi River...
  Mississippi River at Helena affecting Lee...Phillips...Coahoma and
  Tunica Counties 
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

The next River Statement will be issued when conditions warrant.

For graphical river and flood information...please go to 
www.weather.gov and click near Memphis on the map, then select Rivers
and Lakes.

Do not drive through flooded areas...turn around don't drown.

Stay tuned to your weather radio and your local news media for the 
latest river information.

&&

ARC077-107-MSC027-143-170054-
/O.CON.KMEG.FL.Y.0021.000000T0000Z-200219T2126Z/
/HEEA4.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
654 PM CST Sat Feb 15 2020

The Flood Advisory continues for
  the Mississippi River at Helena
* until Wednesday February 19.
* At 6 PM Saturday the stage was 38.5 feet.
* Flood stage is 44.0 feet.
* Forecast...The river may rise to near 43.5 feet Saturday February 
  22.
* At 44.0 feet...In Arkansas, road to landing east of downtown Helena
  is flooded. In Mississippi, cabin areas east of Desoto Lake are 
  flooding. Industries north of Friars Point, Mississippi are 
  flooding.

&&

LAT...LON 3455 9070 3455 9059 3450 9051 3412 9066
      3413 9107                       

$$
333 
WGUS84 KMEG 170024
FLSMEG
Flood Advisory
National Weather Service Memphis TN
624 PM CST Sun Feb 16 2020

...The Flood Advisory continues for the Mississippi River...
  Mississippi River at Helena affecting Lee...Phillips...Coahoma and
  Tunica Counties 
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

The next River Statement will be issued when conditions warrant.

For graphical river and flood information...please go to 
www.weather.gov and click near Memphis on the map, then select Rivers
and Lakes.

Do not drive through flooded areas...turn around don't drown.

Stay tuned to your weather radio and your local news media for the 
latest river information.

&&

ARC077-107-MSC027-143-180023-
/O.CON.KMEG.FL.Y.0021.000000T0000Z-200219T2126Z/
/HEEA4.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
624 PM CST Sun Feb 16 2020

The Flood Advisory continues for
  the Mississippi River at Helena
* until Wednesday February 19.
* At 6 PM Sunday the stage was 39.4 feet.
* Flood stage is 44.0 feet.
* Forecast...The river will rise to near 43.5 feet Sunday February 
  23.
* At 44.0 feet...In Arkansas, road to landing east of downtown Helena
  is flooded. In Mississippi, cabin areas east of Desoto Lake are 
  flooding. Industries north of Friars Point, Mississippi are 
  flooding.

&&

LAT...LON 3455 9070 3455 9059 3450 9051 3412 9066
      3413 9107                       

$$
773 
WGUS84 KMEG 171734
FLSMEG
Flood Advisory
National Weather Service Memphis TN
1134 AM CST Mon Feb 17 2020

...The Flood Advisory continues for the Mississippi River...
  Mississippi River at Helena affecting Lee...Phillips...Coahoma and
  Tunica Counties 
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

The next River Statement will be issued this evening or sooner if conditions
warrant.

For graphical river and flood information...please go to 
www.weather.gov and click near Memphis on the map, then select Rivers
and Lakes.

Do not drive through flooded areas...turn around don't drown.

Stay tuned to your weather radio and your local news media for the 
latest river information.

&&

ARC077-107-MSC027-143-181734-
/O.CON.KMEG.FL.Y.0021.000000T0000Z-200219T2126Z/
/HEEA4.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
1134 AM CST Mon Feb 17 2020

The Flood Advisory continues for
  the Mississippi River at Helena
* until Wednesday February 19.
* At 11 AM Monday the stage was 39.9 feet.
* Flood stage is 44.0 feet.
* Forecast...The river will rise to near 43.5 feet Sunday February 
  23.
* At 44.0 feet...In Arkansas, road to landing east of downtown Helena
  is flooded. In Mississippi, cabin areas east of Desoto Lake are 
  flooding. Industries north of Friars Point, Mississippi are 
  flooding.

&&

LAT...LON 3455 9070 3455 9059 3450 9051 3412 9066
      3413 9107                       

$$
410 
WGUS84 KMEG 180050
FLSMEG
Flood Advisory
National Weather Service Memphis TN
650 PM CST Mon Feb 17 2020

...The Flood Advisory continues for the Mississippi River...
  Mississippi River at Helena affecting Lee...Phillips...Coahoma and
  Tunica Counties 
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

The next River Statement will be issued when conditions warrant.

For graphical river and flood information...please go to 
www.weather.gov and click near Memphis on the map, then select Rivers
and Lakes.

Do not drive through flooded areas...turn around don't drown.

Stay tuned to your weather radio and your local news media for the 
latest river information.

&&

ARC077-107-MSC027-143-190048-
/O.CON.KMEG.FL.Y.0021.000000T0000Z-200219T2126Z/
/HEEA4.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
650 PM CST Mon Feb 17 2020

The Flood Advisory continues for
  the Mississippi River at Helena
* until Wednesday February 19.
* At 6 PM Monday the stage was 40.2 feet.
* Flood stage is 44.0 feet.
* Forecast...The river will rise to near 43.5 feet Sunday February 
  23.
* At 44.0 feet...In Arkansas, road to landing east of downtown Helena
  is flooded. In Mississippi, cabin areas east of Desoto Lake are 
  flooding. Industries north of Friars Point, Mississippi are 
  flooding.

&&

LAT...LON 3455 9070 3455 9059 3450 9051 3412 9066
      3413 9107                       

$$
705 
WGUS84 KMEG 181719
FLSMEG
Flood Advisory
National Weather Service Memphis TN
1119 AM CST Tue Feb 18 2020

...The Flood Advisory continues for the Mississippi River...
  Mississippi River at Helena affecting Lee...Phillips...Coahoma and
  Tunica Counties 
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

The next River Statement will be issued this evening or sooner if conditions
warrant.

For graphical river and flood information...please go to 
www.weather.gov and click near Memphis on the map, then select Rivers
and Lakes.

Do not drive through flooded areas...turn around don't drown.

Stay tuned to your weather radio and your local news media for the 
latest river information.

&&

ARC077-107-MSC027-143-191718-
/O.CON.KMEG.FL.Y.0021.000000T0000Z-200219T2126Z/
/HEEA4.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
1119 AM CST Tue Feb 18 2020

The Flood Advisory continues for
  the Mississippi River at Helena
* until Wednesday February 19.
* At 11 AM Tuesday the stage was 40.8 feet.
* Flood stage is 44.0 feet.
* Forecast...The river will rise to near 43.0 feet Sunday February 
  23.
* At 43.0 feet...In Arkansas, road to landing east of downtown 
  Helena, Arkansas begins to flood. In Mississippi, places along the 
  bank of southwest side of Desoto Lake are flooding. Facilities 
  along the river north of Friars Point, Mississippi are flooding.

&&

LAT...LON 3455 9070 3455 9059 3450 9051 3412 9066
      3413 9107                       

$$
820 
WGUS84 KMEG 190342
FLSMEG
Flood Advisory
National Weather Service Memphis TN
942 PM CST Tue Feb 18 2020

...The Flood Advisory continues for the Mississippi River...
  Mississippi River at Helena affecting Lee...Phillips...Coahoma and
  Tunica Counties 
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

The next River Statement will be issued Wednesday or sooner if conditions
warrant.

For graphical river and flood information...please go to 
www.weather.gov and click near Memphis on the map, then select Rivers
and Lakes.

Do not drive through flooded areas...turn around don't drown.

Stay tuned to your weather radio and your local news media for the 
latest river information.

&&

ARC077-107-MSC027-143-192126-
/O.CON.KMEG.FL.Y.0021.000000T0000Z-200219T2126Z/
/HEEA4.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
942 PM CST Tue Feb 18 2020

The Flood Advisory continues for
  the Mississippi River at Helena
* until Wednesday February 19.
* At 9 PM Tuesday the stage was 41.1 feet.
* Flood stage is 44.0 feet.
* Forecast...The river will rise to near 43.0 feet Sunday February 
  23.
* At 43.0 feet...In Arkansas, road to landing east of downtown 
  Helena, Arkansas begins to flood. In Mississippi, places along the 
  bank of southwest side of Desoto Lake are flooding. Facilities 
  along the river north of Friars Point, Mississippi are flooding.

&&

LAT...LON 3455 9070 3455 9059 3450 9051 3412 9066
      3413 9107                       

$$
027 
WGUS84 KMEG 191626
FLSMEG
Flood Advisory
National Weather Service Memphis TN
1026 AM CST Wed Feb 19 2020

...The Flood Advisory continues for the Mississippi River...
  Mississippi River at Helena affecting Lee...Phillips...Coahoma and
  Tunica Counties 
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

The next River Statement will be issued this evening or sooner if conditions
warrant.

For graphical river and flood information...please go to 
www.weather.gov and click near Memphis on the map, then select Rivers
and Lakes.

Do not drive through flooded areas...turn around don't drown.

Stay tuned to your weather radio and your local news media for the 
latest river information.

&&

ARC077-107-MSC027-143-192126-
/O.CON.KMEG.FL.Y.0021.000000T0000Z-200219T2126Z/
/HEEA4.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
1026 AM CST Wed Feb 19 2020

The Flood Advisory continues for
  the Mississippi River at Helena
* until Wednesday February 19.
* At 10 AM Wednesday the stage was 41.4 feet.
* Flood stage is 44.0 feet.
* Forecast...The river will rise to near 43.0 feet Sunday February 
  23.
* At 43.0 feet...In Arkansas, road to landing east of downtown 
  Helena, Arkansas begins to flood. In Mississippi, places along the 
  bank of southwest side of Desoto Lake are flooding. Facilities 
  along the river north of Friars Point, Mississippi are flooding.

&&

LAT...LON 3455 9070 3455 9059 3450 9051 3412 9066
      3413 9107                       

$$

What forecasters said that day

The local office's own words before this river flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this river flood advisory went out at Feb 15, 11:39 AM CST, 48 minutes earlier.

Area forecast discussion, Feb 15, 11:39 AM CST, 48 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Memphis TN
1139 AM CST Sat Feb 15 2020

.UPDATE...
Updated for 18Z Aviation Forecast Discussion below.

&&

.PREV DISCUSSION... /issued 1006 AM CST Sat Feb 15 2020/

DISCUSSION...

Skies are mostly sunny across the Mid-South this morning with
temperatures ranging from the mid 30s to mid 40s. Some high clouds
will continue to move across the region this afternoon, otherwise
a warmer day is expected across the Mid-South. Made some minor
temperatures adjustments as temperatures are a little warmer over
southern sections and a little cooler in the north.

ARS

PREV DISCUSSION... /issued 359 AM CST Sat Feb 15 2020/

DISCUSSION...
A shortwave ridge is moving across the OH Valley this morning with
west-southwest flow aloft upstream of this feature. This wave is
tapping into some upper-level Pacific moisture into the region in
the form a few cirrus clouds. The next trough is currently
located over the Rockies and with an attendant surface low near
the Palmer Divide in eastern CO. Moisture will begin to advect
back into the Mid-South today as southerly winds resume on the
western periphery of the retreating surface anticyclone over the
upper OH Valley. Temperatures today will rebound from yesterday's
reminder that it's still winter. Highs this afternoon will be in
the 50s across the CWA, very close to seasonal norms.

As the shortwave trough over the Rockies moves east tonight, warm
advection showers are expected to develop in the MS Delta,
eventually spreading north and east by sunrise. This warm
advection will result in warmer overnight lows with temperatures
generally in the mid 30s to lower 40s. Light rain is expected to
remain along and south of I-40 for the most part and will likely
move east of the area by early afternoon with only light QPF
amounts. This will give us a decent afternoon with a few breaks
in the clouds and temperatures warming into the mid 50s to near
60F.

We do anticipate a bit of a lull in the precipitation chances
Sunday afternoon through the overnight hours. The flow aloft
transitions to a progressive quasi-zonal pattern. A mid-level
shortwave trough will move across the northern Rockies Sunday
night, eventually reaching the Great Lakes Monday night. Strong
forcing for ascent downstream of this trough will promote the
development and intensification of a surface low in the Plains
Monday night. This low is expected to move quickly northeast along
the front, driving the boundary through the Mid-South late Monday
night and Tuesday. Showers and thunderstorms are expected to
develop along and ahead of this front with the greatest rain
chances between 06-18z Tuesday.

Guidance is pretty consistent in pulling MUCAPE on the order of
300-500 J/kg into the Mid-South Monday night and early Tuesday in
the warm sector. Deep-layer shear will "only" be 35-40 kts
(compared to 60+ kts on many of the recent severe weather events)
but ongoing, widespread precipitation and limited instability
will limit the severe weather potential with this system. And the
progressive nature of this event will limit rainfall totals as
well, despite precipitable water values briefly approaching the
97th percentile.

The global ensembles are coming in line with with what we saw in
last night's deterministic runs. The more progressive cold front
looks to approach the Gulf Coast late Wednesday, clearing things
out a bit quicker for the Mid-South. PoPs were retained area wide
through Tuesday night, then tapered down over the following 24
hours as the drier air mass settles over the region. Thus, dry and
cooler weather is expected Thursday and Friday with temperatures
running 5-7F below climatology.

MJ

&&

.AVIATION...
18Z TAFs

Southerly return flow was underway at midday, with VFR prevailing
areawide. Expect clouds in the FL080-120 over east TX/LA to lift
into the Midsouth this evening. Expect a high MVFR deck to arrive
toward sunrise, which should mix out with afternoon surface
heating. -SHRA coverage expected to be too sparse for mention in
the outer periods.

PWB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Feb 15, 4:15 AM CST, 8 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
415 AM CST Sat Feb 15 2020

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-161200-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
415 AM CST Sat Feb 15 2020

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Nearby

River Flood Advisories in Mississippi, 2020River Flood Advisories in Arkansas, 2020Every river flood advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.